Quantitative measure equivalence between amenable groups
Annales Henri Lebesgue, Volume 5 (2022), pp. 1417-1487.


Keywords Measure equivalence, Orbit equivalence, Amenable groups


We initiate a quantitative study of measure equivalence (and orbit equivalence) between finitely generated groups, which extends the classical setting of L p measure equivalence. In this paper, our main focus will be on amenable groups, for which we prove both rigidity and flexibility results.

On the rigidity side, we prove a general monotonicity property satisfied by the isoperimetric profile, which implies in particular its invariance under L 1 measure equivalence. This yields explicit “lower bounds” on how integrable a measure coupling between two amenable groups can be. This result also has an unexpected application to geometric group theory: the isoperimetric profile turns out to be monotonous under coarse embedding between amenable groups. This has various applications, among which the existence of an uncountable family of 3-solvable groups which pairwise do not coarsely embed into one another.

On the flexibility side, we construct explicit orbit equivalences between amenable groups with prescribed integrability conditions. Our main tool is a new notion of Følner tiling sequences. We show in a number of instances that the bounds derived from the isoperimetric profile are sharp up to a logarithmic factor. We also deduce from this study that two important quasi-isometry invariants are not preserved under L 1 orbit equivalence: the asymptotic dimension and finite presentability.


[Aus16] Austin, Tim Integrable Measure Equivalence for Groups of Polynomial Growth, Groups Geom. Dyn., Volume 10 (2016) no. 1, pp. 117-154 | DOI | MR | Zbl

[Bau61] Baumslag, Gilbert Wreath Products and Finitely Presented Groups, Math. Z., Volume 75 (1961) no. 1, pp. 22-28 | DOI | MR | Zbl

[BD08] Bell, Gregory C.; Dranishnikov, Alexander N. Asymptotic Dimension, Topology Appl., Volume 155 (2008) no. 12, pp. 1265-1296 | DOI | MR | Zbl

[Ben12] Benjamini, Itai Instability of the Liouville property for quasi-isometric graphs and manifolds of polynomial volume growth, J. Theor. Probab., Volume 4 (2012), pp. 631-637 | DOI | MR | Zbl

[BFS13] Bader, Uri; Furman, Alex; Sauer, Roman Integrable Measure Equivalence and Rigidity of Hyperbolic Lattices, Invent. Math., Volume 194 (2013) no. 2, pp. 313-379 | DOI | MR | Zbl

[Bri14] Brieussel, Jérémie Growth Behaviors in the Range e r α , Afr. Mat., Volume 25 (2014) no. 4, pp. 1143-1163 | DOI | MR | Zbl

[BST12] Benjamini, Itai; Schramm, Oded; Timár, Ádám On the Separation Profile of Infinite Graphs, Groups Geom. Dyn., Volume 6 (2012) no. 4, pp. 639-658 | DOI | MR | Zbl

[BZ21] Brieussel, Jérémie; Zheng, Tianyi Speed of Random Walks, Isoperimetry and Compression of Finitely Generated Groups, Ann. Math., Volume 193 (2021) no. 1, pp. 1-105 | DOI | MR | Zbl

[CGP01] Coulhon, Thierry; Grigor’yan, Alexander; Pittet, Christophe A geometric approach to on-diagonal heat kernel lower bounds on groups, Ann. Inst. Fourier, Volume 51 (2001) no. 6, pp. 1763-1827 | DOI | MR | Zbl

[Cou00] Coulhon, Thierry, Lectures Notes on Analysis in Metric Spaces (Trento, 1999) (Appunti Corsi Tenuti Docenti Sc.) (2000), pp. 5-36 | Zbl

[CS93] Coulhon, Thierry; Saloff-Coste, Laurent Isopérimétrie Pour Les Groupes et Les Variétés, Rev. Mat. Iberoam., Volume 9 (1993) no. 2, pp. 293-314 | DOI | Zbl

[de08] de Cornulier, Yves Dimension of asymptotic cones of Lie groups, J. Topol., Volume 1 (2008) no. 2, pp. 342-361 | DOI | MR | Zbl

[DS06] Dranishnikov, Alexander N.; Smith, Justin Asymptotic Dimension of Discrete Groups, Fundam. Math., Volume 189 (2006), pp. 27-34 | DOI | MR | Zbl

[Ers03] Erschler, Anna On Isoperimetric Profiles of Finitely Generated Groups, Geom. Dedicata, Volume 100 (2003) no. 1, pp. 157-171 | DOI | MR | Zbl

[EZ20] Erschler, Anna; Zheng, Tianyi Isoperimetric Inequalities, Shapes of Følner Sets and Groups with Shalom’s Property H FD , Ann. Inst. Fourier, Volume 70 (2020) no. 4, pp. 1363-1402 | DOI | Numdam | Zbl

[FM98] Farb, Benson; Mosher, Lee A rigidity theorem for the solvable Baumslag–Solitar groups, Invent. Math., Volume 131 (1998) no. 2, pp. 419-451 (with an Appendix by Daryl Cooper) | DOI | MR | Zbl

[Fur99] Furman, Alex Gromov’s Measure Equivalence and Rigidity of Higher Rank Lattices, Ann. Math., Volume 150 (1999) no. 3, pp. 1059-1081 | DOI | MR | Zbl

[Gab05] Gaboriau, Damien Examples of groups that are measure equivalent to the free group, Ergodic Theory Dyn. Syst., Volume 25 (2005) no. 6, pp. 1809-1827 | DOI | MR | Zbl

[Gri85] Grigorchuk, Rostislav I. Degrees of Growth of Finitely Generated Groups and the Theory of Invariant Means, Math. USSR, Izv., Volume 25 (1985) no. 2, pp. 259-300 | DOI | Zbl

[Gri18] Grigor’yan, Alexander Introduction to Analysis on Graphs, University Lecture Series, 71, American Mathematical Society, 2018 | DOI | Zbl

[HMT20] Hume, David; Mackay, John M.; Tessera, Romain Poincaré Profiles of Groups and Spaces, Rev. Mat. Iberoam., Volume 36 (2020) no. 6, pp. 1835-1886 | DOI | Zbl

[Hum17] Hume, David A Continuum of Expanders, Fundam. Math., Volume 238 (2017), pp. 143-152 | DOI | MR | Zbl

[IKT09] Ioana, Adrian; Kechris, Alexander; Tsankov, Todor Subequivalence Relations and Positive-Definite Functions, Groups Geom. Dyn., Volume 3 (2009) no. 4, pp. 579-625 | DOI | MR | Zbl

[Kai85] Kaimanovich, Vadim A. Examples of noncommutative groups with nontrivial exit-boundary, J. Sov. Math., Volume 28 (1985), pp. 579-591 | DOI | Zbl

[Kid08] Kida, Yoshikata The Mapping Class Group from the Viewpoint of Measure Equivalence Theory, Memoirs of the American Mathematical Society, 196, American Mathematical Society, 2008 no. 916 | DOI | MR | Zbl

[Kid10] Kida, Yoshikata Measure Equivalence Rigidity of the Mapping Class Group, Ann. Math., Volume 171 (2010) no. 3, pp. 1851-1901 | DOI | MR | Zbl

[KM04] Kechris, Alexander; Miller, Benjamin D. Topics in Orbit Equivalence, Lecture Notes in Mathematics, 1852, Springer, 2004 (QA3 .L28, OCLC: ocm56492332) | DOI | Zbl

[KV83] Kaimanovich, Vadim A.; Vershik, Anatoliĭ M. Random Walks on Discrete Groups: Boundary and Entropy, Ann. Probab., Volume 11 (1983) no. 3, pp. 457-490 | DOI | MR | Zbl

[LM18] Le Maître, François On a Measurable Analogue of Small Topological Full Groups, Adv. Math., Volume 332 (2018), pp. 235-286 | DOI | MR | Zbl

[LP21] Lyons, Russell; Peres, Yuval Poisson Boundaries of Lamplighter Groups: Proof of the Kaimanovich–Vershik Conjecture, J. Eur. Math. Soc., Volume 23 (2021) no. 4, pp. 1133-1160 | DOI | MR | Zbl

[Now07] Nowak, Piotr W. On Exactness and Isoperimetric Profiles of Discrete Groups, J. Funct. Anal., Volume 243 (2007) no. 1, pp. 323-344 | DOI | MR | Zbl

[OW80] Ornstein, Donald S.; Weiss, Benjamin Ergodic Theory of Amenable Group Actions. I. The Rohlin Lemma, Bull. Am. Math. Soc., Volume 2 (1980) no. 1, pp. 161-164 | DOI | MR | Zbl

[OW87] Ornstein, Donald S.; Weiss, Benjamin Entropy and Isomorphism Theorems for Actions of Amenable Groups, J. Anal. Math., Volume 48 (1987) no. 1, pp. 1-141 | DOI | MR | Zbl

[Pan89] Pansu, Pierre Métriques de Carnot-Carathéodory et Quasiisométries Des Espaces Symétriques de Rang Un, Ann. Math., Volume 129 (1989) no. 1, pp. 1-60 | DOI | Zbl

[Pit95] Pittet, Christophe Følner Sequences in Polycyclic Groups, Rev. Mat. Iberoam., Volume 11 (1995) no. 3, pp. 675-685 | DOI | MR | Zbl

[Pit00] Pittet, Christophe The Isoperimetric Profile of Homogeneous Riemannian Manifolds, J. Differ. Geom., Volume 54 (2000) no. 2, pp. 255-302 | DOI | MR | Zbl

[Sau02] Sauer, Roman L 2 -Invariants of Groups and Discrete Measured Groupoids, Ph. D. Thesis, Universität Münster, France (2002)

[Sha04] Shalom, Yehuda Harmonic Analysis, Cohomology, and the Large-Scale Geometry of Amenable Groups, Acta Math., Volume 192 (2004) no. 2, pp. 119-185 | DOI | MR | Zbl

[Tes08] Tessera, Romain Large Scale Sobolev Inequalities on Metric Measure Spaces and Applications, Rev. Mat. Iberoam., Volume 24 (2008) no. 3, pp. 825-864 | DOI | MR | Zbl

[Wei01] Weiss, Benjamin Monotileable Amenable Groups, Topology, Ergodic Theory, Real Algebraic Geometry: Rokhlin’s Memorial, American Mathematical Society, 2001, pp. 257-262 | DOI | Zbl

[Woe05] Woess, Wolfgang Lamplighters, Diestel–Leader graphs, random walks, and harmonic functions, Comb. Probab. Comput., Volume 14 (2005) no. 3, pp. 415-433 | DOI | MR | Zbl